Illinois, 2017

Hail in Illinois, August 2, 2017

August 2, 2017 · NWS DVN · 1 event in 1 county or zone

Scattered showers and thunderstorms developed ahead of a southeastward moving cool front during the late afternoon and evening hours on August 2nd. A thunderstorm in McDonough County produced small sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms developed ahead of a southeastward moving cool front during the late afternoon and evening hours on August 2nd. A thunderstorm in McDonough County produced small sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 2, 2:34 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 2, 2:34 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
334 PM CDT Wed Aug 2 2017

.SYNOPSIS...
Issued at 333 PM CDT Wed Aug 2 2017

A weak short wave was producing a few showers and isolated thunderstorms
across the cwa. Shear is very weak. Brief lightning and heavy
rain were the main threats, due to the slow movement. 3 pm
temperatures were in the 80s with dewpoints in the 60s.

In the meantime, a potent upper level trough seen on water vapor
movie loops was diving southeast into western ND.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 333 PM CDT Wed Aug 2 2017

Forecast focus on severe thunderstorm potential on Thursday.

Tonight: Any pop-up showers and isolated thunderstorms should end
early this evening with the loss of heating, and the passage of
the short wave. Late tonight, warm air advection may produce a few
thunderstorms in our northern cwa. Lows will be in the mid to
upper 60s.

Thursday: Potent upper level trough/strong cold front will sweep
southeast into the cwa. Ahead of the front, MLCAPES of 1500-2000
j/kg, modest shear and mid level lapse rates should be sufficient
for severe thunderstorms. NAMNEST indicates the main timing for
these storms between noon and 9 pm with the possibility of a
couple of lines of storms during this time. The main threats will
be damaging winds and hail, but an isolated tornado near the warm
front can't be ruled out. The cold front will be pushing into our
western cwa later in the afternoon. Highs will range from the
upper 70s to mid 80s.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 333 PM CDT Wed Aug 2 2017

Two main forecast challenges in the long term.  The first are the
exiting showers and storms at the beginning of the period, and then
another chance for showers and thunderstorms this weekend and then
again next week.  The other challenge are the temperatures for the
weekend and how low to go.  With the exception of the chances for
precipitation the extended will foreshadow Fall.

Thursday evening, storms are expected to be ongoing across the
eastern CWA.  CAMs suggest that these storms will be scattered in
nature and will slowly drift to the east through the period as cold
front pushes through the area.  Overall, instability will be
sufficient for thunderstorms. Looking at shear, deep layer shear is
prog to be 35 to 40 kts, this will be sufficient for strong updrafts
and thus a threat for severe weather.  SPC has the area east from a
north south line from Dubuque to Ft. Madison in a slight risk, the
rest of the area is in a marginal risk.  The main threat from severe
thunderstorms would be damaging winds and large hail.

On the heels of these storms, strong CAA will bring an early taste
of Fall to the area.  H85 temps ranging from 6C to 9C are forecast
across the area from 12z Friday to 00z Saturday.  Mixing associated
with strong winds will make it feel brisk Friday with temperatures
struggling to reach the mid 70s and some areas struggling to reach
the 70s overall.  This will set the stage for a beautiful weekend. a
clipper on Saturday may bring showers to the area.  Overall lapse
rates appear to be weak, so thunder may not be a concern.

Into next week, another wave is expected towards the end of the
period as warm advection begins the slow march to near normal highs
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1243 PM CDT Wed Aug 2 2017

VFR conds through this taf cycle. There is the potential for local
MVFR vis in br 09-14z/03. North to northeast winds less than 10
knots this afternoon and tonight, becoming southeast on Thursday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Gibbs
AVIATION...Haase
Hazardous weather outlook, Aug 2, 2:54 AM CST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
354 AM CDT Wed Aug 2 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
354 AM CDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected this afternoon into tonight.
The primary risks are lightning and brief heavy rain. Coverage
will remain low, so many locations will not be impacted.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered thunderstorms are expected on Thursday, mainly during
the afternoon and evening as a cold front moves through.

There is a Slight Risk for severe thunderstorms east of a
Manchester, Iowa to Burlington, Iowa to Macomb, IL line, and a
Marginal Risk to the west. The strongest storms may produce
damaging winds and large hail. Heavy rainfall rates and frequent
lightning are a threat from any storms that form.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Wolf/Uttech

In the hours before

Special weather statement, Aug 2, 2:13 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
313 PM CDT WED AUG 2 2017

ILC067-022115-
Hancock-
313 PM CDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK COUNTY
UNTIL 415 PM CDT...

At 311 PM CDT, a strong thunderstorm was located near Augusta, or 12
miles southeast of Carthage, moving southeast at 5 mph. Radar has
estimated rainfall of over an inch in the past hour.

Pea size hail is possible with this storm.

Locations impacted include...
Augusta, Bowen, Plymouth, Denver, Bentley and Hancock County
Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4020 9111 4033 9113 4038 9091 4019 9091
TIME...MOT...LOC 2011Z 063DEG 5KT 4027 9100

HAASE
Special weather statement, Aug 2, 2:44 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
344 PM CDT WED AUG 2 2017

ILC109-022145-
McDonough-
344 PM CDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCDONOUGH COUNTY
UNTIL 445 PM CDT...

At 342 PM CDT, a strong thunderstorm was located near Fandon, or 11
miles south of Macomb, moving east at 5 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Industry, Fandon and Doddsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4028 9087 4032 9090 4042 9063 4028 9056
TIME...MOT...LOC 2042Z 063DEG 5KT 4031 9073

HAASE
Local storm report, Aug 2, 3:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             2 SSE MACOMB            40.44N 90.67W
08/02/2017  M0.88 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

PETERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDonough

When
August 2, 3:06 PM CST
Where
McDonough County, 2.07 mi S of Macomb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.440, -90.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718953.